Bald 'n Sassy

Life is for the living. Live simply. Expect less.

Archive for the tag “nauseous”

Chronicles of Chemotherapy – Dealing with side effects and how I deal with it

What I am about to share about dealing with chemo and the side effects are purely from my own personal experience. Each cancer patient may encounter different side effects depending on the type of drugs administered by their specialist.

Prior to starting chemo, I have done my fair share of research on the drugs to further understand what they are and their possible side effects. The two drugs my doctor has prescribed to treat my cervical cancer is Carboplatin and Taxotere. As you can imagine, the search engine spewed a whole bunch of medical websites and some of the articles are just not meant for patients to digest.  One of the very first sites I stumbled upon that was easy to comprehend is http://www.chemocare.com presented by Scott Hamilton, the former American Champion figure skater who has a benign brain tumor removed.

The side effects usually occur in the first week after chemo. I put myself on a 7 day house arrest after each session.  Reason being is my immunity level drops considerably which means I have to avoid large crowds and anyone that may have fever/cold. Here is a snapshot of what I experienced thus far.

  • Hair loss: The medical term is Alopecia. This is a very common side effects (and a very visible one too) to almost all cancer patients.  To minimize the sudden hair loss, I decided to shave my hair after the first chemo.  By the second chemo session, my scalp was smooth.

From the pictures here, it looks like I am having a good time shaving my head.                    To be brutally honest, I was eager to go bald.  I mentally prepared myself . When                I sat in the hairdresser’s chair and told him what I wanted to do, he was                                apprehensive to do so.  But I assured him that it is what I wanted to do.

  • Lethargic.  I get tired very easily.  I take naps whenever I needed.  Listen to your body.
  • Sleeping pattern goes haywire. I then to wake up several times during the night having to go to the toilet.
  • Lack of appetite. I still have my 3 main meals in the day. I eat small amounts to give me some energy. I believe that it is important to maintain a good nutrition throughout the treatment.  This may help to deal with other side effects better.
  • Headache: This is my least favourite effect. A constant headache or hangover feeling that lingers on for a good few days. Feeling stoned throughout the day is not a pleasant feeling. I don’t take any medication to deal with this.
  • Nauseous: I do have nauseous feeling at least 2 days after chemo and this disappears around 4th/5th day.  I am given Emend (Aprepitant) tablets prescribed by my doctor before and post chemo. This assists in reducing vomiting and triggering nausea.
  • Susceptibility to common bugs, fever: As briefly mentioned above, your immunity is very weak in the first week post chemo.  It is best to stay away from large crowds in public places and lay low from those who may have fever or common cold.
  • Scars, freckles gets darker: Any cuts, scars or freckles becomes darker as each chemo progresses.  But don’t worry, according to my doctor the skin tone of the freckles will return to normal once all the chemo rounds are completed.
  • Brittle Nails: Nails are very brittle once I started chemo.  I have noticed that my nail bed shows one dark line indicating when I had chemo and one white line when my nail is growing.  It is safe to put some nail strengthener to help your nail from chipping from doing day-to-day tasks.
  • Psychological: Apart from the physical side effects, I must not forget the psychological side effects.  No words can describe how difficult it is to deal with the cancer, let alone endure the treatments.  I urge you to be talk to your family and/or friends about how your feel.  Tell them about every little thing you are experiencing from brittle nails to lack appetite. They are there to support you every step of the way.

Hope my experience helps you or someone who you know who is tolerating chemotherapy.   Now, I am feeling tired.

Signing off now to get some shut-eye.

Advertisements

Post Navigation